Boots Dry Cough & Congestion Relief Oral Solution
Leaflet for Almus Dry Cough Linctus with Decongestant Drug Driving 2014
Information for the user
Read all of this leaflet carefully because it contains important information for you.
This medicine is available without prescription to treat minor conditions. However, you still need to take it carefully to get the best results from it.
• Keep this leaflet, you may need to read it again
• Ask your pharmacist if you need more information or advice
What this medicine is for
This medicine contains Dextromethorphan, a cough suppressant, which acts to reduce coughing. It also contains Pseudoephedrine, a decongestant, which acts to relieve a blocked nose.
It can be used to relieve symptoms of dry and tickly coughs, blocked sinuses and catarrh.
Dry coughs do not produce phlegm or mucus on the chest.
For children, simple treatments should be tried first before you give this medicine. Further information on “Treating coughs and colds in children” is provided at the end of this leaflet.
Before you take this medicine
This medicine can be taken by adults and children of 6 years and over. However, some people should not take this medicine or should seek the advice of their pharmacist or doctor first.
X Do not take:
• If you are allergic to any of the ingredients in this medicine (see "What is in this medicine”)
• If you are allergic to other decongestants
• If you have severe kidney problems
• If you have heart or blood vessel disease, including poor circulation in your hands or feet
• If you have high blood pressure (including that due to a tumour near your kidney)
• If you have diabetes
• If you have an overactive thyroid
• If you have raised pressure in the eye (glaucoma)
• If you have difficulty breathing
• If you have a long-term cough or one which produces lots of phlegm
• If you are having an asthma attack
• If you are taking any of these medicines:
- Monoamine oxidase inhibitors or moclobemide (for depression), or have taken them in the last 14 days
- Selective serotonin reuptake inhibitors (for depression)
- Medicines called beta-blockers (normally for heart problems)
- Other decongestants
- Other cough and cold medicines
• If you have an intolerance to some sugars, unless your doctor tells you to (this medicine
• If you are a man with prostate problems
• If you are pregnant or breastfeeding
! Talk to your pharmacist or doctor:
• If you have other kidney problems (see "Do not take”)
• If you have liver problems
• If you are treating a child who is prone to allergies
• If you are on a low salt (sodium) diet (each 5 ml spoonful contains 16 mg of sodium, which may be harmful to you)
• If you are dependent on alcohol or have epilepsy (this medicine contains alcohol, which may be harmful to you)
Other important information
Driving and using machines: This medicine can affect your ability to drive or use machines as it may make you feel sleepy or dizzy.
• Do not drive or use machines while taking this medicine until you are sure you are not affected
• It is an offence to drive if this medicine affects your ability to drive
• However, you would not be committing an offence if:
- The medicine has been prescribed to treat a medical or dental problem and
- You have taken it according to the instructions given by the prescriber or in the information provided with the medicine and
- It was not affecting you ability to drive safely
Talk to your doctor or pharmacist if you are not sure whether it is safe for you to drive while taking this medicine.
Do not drink alcohol (wine, beer, spirits) whilst taking this medicine. Alcohol increases the risk of side effects occurring and may make you feel more drowsy.
Information about some of the ingredients in this medicine: Each 5 ml spoonful contains 78 mg alcohol (ethanol) equivalent to 2 ml of beer or 0.8 ml of wine.
If you take other medicines
Before you take this medicine, make sure that you tell your pharmacist about ANY other medicines you might be using at the same time, particularly the following:
• Medicines to treat high blood pressure
• Medicines for heart problems
• Medicines which may cause a dry mouth (e.g. tricyclic antidepressants)
• Medicines to reduce your appetite or stimulant medicines
• Ergot alkaloids (for migraine)
• Oxytocin (to induce labour and stop excessive bleeding after the birth)
• Medicines for allergies
• Sedatives or other medicines that make you feel sleepy
• Medicines for mental health conditions
If you are unsure about interactions with any other medicines, talk to your pharmacist. This includes medicines prescribed by your doctor and medicine you have bought for yourself, including herbal and homeopathic remedies.
S How to take this medicine
Check the seal is not broken before first use. If it is, do not take the medicine.
How much to take
How often to take
Adults and children of 12 years and over
Two 5 ml spoonfuls
3 times a day
Children of 6 to 11 years
One 5 ml spoonful
3 times a day
This medicine should be swallowed.
Do not give to children under 6 years.
Do not take more than the amount recommended in the table.
Do not give this medicine to a child for more than 5 days, unless their doctor tells you to.
If you are treating a child and their symptoms worsen at any time, talk to a pharmacist or doctor.
If symptoms do not go away talk to your doctor.
! If you take too much: Talk to a doctor straight away.
Possible side effects
Most people will not have problems, but some may get some.
! If you get any of these serious side effects, stop taking this medicine. See a doctor at once:
• Difficulty in breathing, swelling of the face, neck, tongue or throat (severe allergic reactions)
! If you get any of these side effects, stop taking this medicine:
• Sleep disturbances
If you get any of the following side effects see your pharmacist or doctor:
• Other allergic reactions such as skin rash
• Feeling sick, being sick, diarrhoea
• Feeling drowsy, dizzy, excited or confused
• Headache, anxiety, feelings of paranoia, irritability, fits, tremors, difficulty sleeping
• Fast, slow or irregular heart beat, palpitations
• High blood pressure
• Breathing problems
• Difficulty in passing urine
If any side effect becomes severe, or you notice any side effect not listed here, please tell your pharmacist or doctor.
Reporting of side effects
If you get any side effects, talk to your pharmacist, doctor or nurse. This includes any possible side effects not listed in this leaflet. You can also report side effects directly via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard.
By reporting side effects you can help provide more information on the safety of this medicine.
How to store this medicine
Keep this medicine in a safe place out of the sight and reach of children, preferably in a locked cupboard.
Use by the date on the bottle label or on the end flap of the carton. After this date return any unused product to your nearest pharmacy for safe disposal.
What is in this medicine
Each 5 ml of oral solution contains Dextromethorphan Hydrobromide 10 mg, Pseudoephedrine Hydrochloride 30 mg, which are the active ingredients.
As well as the active ingredients, the solution also contains sucrose, purified water, glycerol (E422), ethanol (1.9 vol %), sodium citrate, citric acid, hyetellose, sodium saccharin, domiphen bromide, quinoline yellow (E104), flavours (peardrop, peach, levomenthol).
The pack contains 120 ml of clear yellow syrupy liquid.
Who makes this medicine
Manufactured for Almus by BCM Ltd, Nottingham NG90 2PR.
Marketing Authorisation holder The Boots Company PLC Nottingham NG2 3AA Leaflet prepared April 2014
If you would like any further information about this medicine, please contact The Boots Company PLC Nottingham NG2 3AA
Treating coughs and colds in children
It’s normal for children to get 8 or more colds in a year, however gradually they build up immunity and get fewer colds. Most colds will get better within a few days and you may not need to do more than keep your child comfortable until they get over it. Antibiotics will not help to treat a cold as they are caused by viruses and not bacteria.
Follow these simple steps, which may help your child overcome their cough or cold:
1. If your child is hot or has a fever: Increase the amount of fluid your child normally drinks. Lower their temperature with a Paracetamol or Ibuprofen medicine, which is suitable for children. (Paracetamol is not suitable for children under 2 months. Ibuprofen is not suitable for children under 3 months).
Your pharmacist will be able to help you find a suitable product if in doubt.
2. For coughs: Although it may be distressing to hear your child cough, the coughing itself serves an important purpose. It helps to clear phlegm on the chest or mucus from the nose. Give your child plenty of lukewarm clear fluids to drink, which may help loosen the phlegm and relax the airways.
3. To help with breathing: Plain saline nose drops, available from your pharmacy, can help babies with blocked noses who are having trouble feeding.
To request a copy of this leaflet in Braille, large print or audio please call, free of charge: 0800 198 5000 (UK only)
Please be ready to give the following information:
Product name: Boots Dry Cough Linctus with Decongestant Reference number: 00014/0501
This is a service provided by the Royal National Institute of Blind People.